Thinning of the bones (osteopenia and osteoporosis) is a recognised complication of HIV. The causes appear to include traditional risk factors such as diet and smoking, but also the damage caused by HIV and the side-effects of some anti-HIV drugs, especially tenofovir (Viread, also in the combination pills Truvada, Atripla and Eviplera). However, it has not always been clear whether this loss of bone density results in an increased risk of fractures. Now, researchers report that the risk of fracture is increased for people with HIV, even when traditional risk factors are taken into account. The risk of fracture was three times higher for young and middle-aged men and four times higher for women in those age ranges, but evened out for people over 60, as the risk of osteoporosis increases with age for everyone, especially for women.
The researchers recommend that assessment for fracture risk is included in routine HIV care. In the UK, it is recommended that bone health is assessed when someone is first diagnosed, and then every three years after that for people on treatment or aged over 50. This means that problems can be spotted early to allow you and your doctor to discuss possible options.
Both exercise and nutrition can play an important role in preventing and addressing bone problems for people with HIV. Talk to your HIV clinic or GP about what you can do to protect your bone health.
The full article can be read here.